Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 181, NWS State College, PA

July 30, 2006McKean County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Jul 30, 2006, 12:32 AM EDT for McKean County, Pennsylvania. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 30, 2006, 12:32 AM EDT (04:32 UTC)
Expired
Jul 30, 2006, 1:15 AM EDT
In force
43 min
Issued by
NWS State College, PA
Area
Counties, with a storm outline in the text

County McKean County, PA

The radar

The State College radar (KCCX), 109 km from the middle of the area, began a volume at 04:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 4.5 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2006-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 89 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2006-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 141 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
89 J/kg
Mixed-layer CIN
-155 J/kg
Mixed-layer LCL
846 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
141 m²/s²
0-3 km storm-relative helicity
199 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 8:39 PM EDT, 3 hours 53 minutes earlier.

Area forecast discussion, Jul 29, 8:39 PM EDT, 3 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
839 PM EDT SAT JUL 29 2006

.SHORT TERM /REST OF TONIGHT THROUGH SUNDAY/...

DECREASED THE CLOUDS AND POPS OVER MUCH OF WESTERN AND SOUTHWESTERN
AREAS THIS EVENING AND OVERNIGHT. INCREASED POPS AND WORDED
NORTHEASTERN AREAS WITH STRONG THUNDERSTORMS AS WE ARE TRACKING
THE BAND OF STRONG AND SEVERE STORMS MOVING SOUTHEAST-WARD OUT OF
NEW YORK. POTTER AND TIOGA COUNTIES HAVE THE BEST CHANCE OF
THUNDER IN THE NEXT 1-3 HOURS.

KEPT TEMPS AND DEW POINTS CLOSE TO AN UPDATE ENSEMBLE MOS BLEND
USING NEW MAV WITH PREVIOUS MOS. OVERNIGHT POPS NEAR OR LOWER THAN
MOS EXCEPT IN NORTHEAST WHERE THUNDERSTORMS ARE LIKELY IN THE NEXT
FEW HOURS.

SUNDAY WILL BE A WARM DAY. WE HAVE VERY HIGH CAPE IN THE
OPERATIONAL MODELS AND THE 15Z SREF. ABOUT 70 PERCENT OF MODELS
SHOW CAPE 2000JKG-1 IN SE PA. THIS IMPLIES SOME BIG UPDRAFT STORMS
ARE POSSIBLE...SHEAR IS WEAK AND EHI BELOW 1 SO ORGANIZATION WILL
BE DRIVEN MORE ON THE STORMS WITH BIG UPDRAFTS. THIS WORKS WELL
WITH SPC OUTLOOK. GENERALLY CAPE IS FORECAST TO BE 1200 TO 2400
JKG-1 SUNDAY AFTERNOON. HIGH PWAT FEEDING THIS WITH HIGHEST VALUES
IN SOUTHEAST. UNLIKE TODAY...CAP IS ABOUT GONE WITH 700 HPA TEMPS
BELOW 9C. COULD BE AN INTERESTING AFTERNOON.
 &&

.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...

STUCK WITH PREVIOUS FORECASTS. THE NEAR NORMAL PWAT IN THE MREF
AND OUT TO TUES IN SREF SUGGEST IT WILL NOT BE OVERLY HUMID. GOOD
HEAT WAVES WITH HIGH HEAT INDICES TYPICALLY HAVE 1 TO 1.5SD ABOVE
NORMAL PWAT VALUES. THIS EVENT IS NOT FORECAST TO HAVE SUCH.
HOWEVER...ONE OF THE KEY PREDICTORS...925 HPA TEMPS ARE FORECAST
TO BE NEAR +3SDS ABOVE NORMAL TUES AND WED AFTERNOONS. AND A NOT
TOO SHABBY +2.5SD ABOVE NORMAL MONDAY. LOOKS LIKE 3 VERY HOT DAY.

THE POTENTIAL EXISTS FOR THE HEAT INDICES TO GET TO OR ABOVE 100
IN THE SE. WILL REFRESH EXCESSIVE HEAT WATCH LATER.
&&

.PREV DISCUSSION...
 /ISSUED 318 PM EDT SAT JUL 29 2006/

SHORT TERM /TONIGHT THROUGH SUNDAY/...

OUR NEXT HEAT WAVE HAS BEGUN...WITH TEMPS EXPECTED TO PEAK NEAR 90
IN THE SUSQ VALLEY...AND IN THE MID TO UPPER 80S ACROSS THE MUCH OF
THE REMAINDER OF CENTRAL AND NRN PENN. MUGGY CONDITIONS EXPECTED
TONIGHT WITH SFC DEWPOINTS IN THE 60S...TO AROUND 70 THROUGHOUT THE
SUSQ VALLEY. LLVL FRONT TO OUR NORTH /AS DEPICTED IN PRECIP WATER
GRADIENT GOING FROM VALUES OF 30MM ACROSS SRN ONTARIO...TO 40MM OR
1-2 STANDARD DEVIATIONS ABOVE NORMAL ACROSS WRN NEW YORK AND PENN/
WILL PUSH SOUTH AND NEARLY BISECT PENNSYLVANIA FROM NW TO SE SUNDAY
AFTERNOON AND EVENING. RIGHT ENTRANCE REGION OF A 300 HPA 60 KT
JETLET MOVING SE ACROSS WRN/SRN NEW YORK SUNDAY AFTERNOON WILL
ENHANCE UVVEL WITHIN THE MODERATELY UNSTABLE AIRMASS AND TRIGGER
SCATTERED STRONG TO SEVERE TSRA. MID LEVELS WILL REMAIN QUITE WARM
/8-9C AT 700 HPA AND ONLY ABOUT -5C AT 500 HPA/...SO A LLVL BOUNDARY
AND UPPER TRIGGER IS ALMOST NECESSARY FOR THE AFOREMENTIONED TSRA
DEVELOPMENT. MAX TEMPS SUNDAY AFTERNOON WILL BE NEAR OR A FEW DEG
HIGHER THAN TODAY/S.

LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...

A LARGE UPPER RIDGE WILL BUILD INTO THE AREA FOR THE FIRST HALF OF
THE WEEK. TEMPERATURES WILL INCREASE ACCORDINGLY THROUGH
WEDNESDAY. EXPECT HIGHS TO BE AROUND 10 DEGREES ABOVE NORMAL ON
MONDAY THEN CLOSE TO 15 DEGREES ABOVE NORMAL BY WEDNESDAY. A 595DM
RIDGE WILL BE CENTERED OVER SOUTH CENTRAL PENNSYLVANIA/NORTHERN
MARYLAND BY TUESDAY. 850 TEMPS EXPECTED TO BE 20C TO 22C OVER MOST
OF THE AREA. THIS WILL RESULT IN TEMPERATURES NEAR 90 OVER THE
HIGHER ELEVATIONS AND NEAR 100 OVER THE SOUTHEAST WHERE EXCESSIVE
HEAT WATCH IS IN PLACE FOR THE AFTERNOON HOURS OF MONDAY THROUGH
WEDNESDAY.

THE RIDGE WILL FLATTEN BY THURSDAY ALLOWING FOR QUICK MOVING
SYSTEMS TO MOVE ACROSS THE LAKES. A FRONT ON THURSDAY WILL BRING
SHOWERS AND THUNDERSTORMS WITH LESS HUMID AIR RETURNING FOR THE
END OF THE WEEK.

AVIATION...

MAINLY VFR CONDITIONS WILL OCCUR THROUGH THE EARLY EVENING
HOURS...WITH LOCAL MVFR CIGS...AND MVFR VSBYS IN HAZE...MAINLY
ACROSS THE SW MTNS OF PENN.

SFC COLD FRONT WILL NOSE SE FROM THE GREAT LAKES TONIGHT AND
SUNDAY...NEARING A LINE FROM KERI TO KELM AIDED BY OUTFLOW
ORIGINATING FROM TSRA DVLPG ATTM ACROSS THE LWR GREAT LAKES/SWRN
ONTARIO.

THIS LVLL WIND SHIFT BOUNDARY WILL BE THE FOCUS FOR SCT STRONG TO
POSSIBLY SVR TSRA THIS EVENING ACROSS THE NRN TIER ZONES /MAINLY
NEAR AND TO THE WEST OF KBFD/...WITH THE STORMS MEAN MOTION FROM
ABOUT 305 DEG AT 30 KTS.

THERE SHOULD BE A BREAK IN CONVECTION IN THE 06-15Z SUNDAY PERIOD
TONIGHT AS WEAK RIDGING ALOFT OVERSPREADS PENN. EXPECT WIDESPREAD
MVFR CONDITIONS IN FOG/HAZE DURING THIS PERIOD WITH AREAS OF IFR
CIGS/VSBYS BETWEEN 08-12Z. MAINLY MVFR VSBYS IN HAZE FROM 13-17Z
SUNDAY. ANOTHER RATHER STRONG UPPER SHORTWAVE AND A FEW DEG OF MID
LEVEL COOLING SHOULD PROVIDE THE LARGER SCALE TRIGGER FOR SCATTERED
STRONG TO POSSIBLY SVR TSRA SUNDAY AFTERNOON.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
EXCESSIVE HEAT WATCH FOR PAZ036-056-057-059-063>066 FROM NOON
MONDAY TO 8 PM WEDNESDAY.
&&

SHORT TERM...GRUMM
LONG TERM...GRUMM
Hazardous weather outlook, Jul 29, 5:14 AM EDT, 19 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
514 AM EDT SAT JUL 29 2006

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-
049>053-056>059-063>066-300915-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-
CUMBERLAND-ADAMS-YORK-LANCASTER-
514 AM EDT SAT JUL 29 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

HEAT AND HUMIDITY WILL CONTINUE TO BUILD THIS WEEKEND...AND MAY
BECOME EXCESSIVE BY THE EARLY TO MIDDLE PORTION OF THE UPCOMING
WORKWEEK. AN EXCESSIVE HEAT WATCH IS IN EFFECT FOR THE LOWER
SUSQUEHANNA RIVER VALLEY FOR MONDAY THROUGH WEDNESDAY.

In the hours before

Special weather statement, Jul 29, 8:51 PM EDT, 3 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
851 PM EDT SAT JUL 29 2006

PAZ037-300145-
TIOGA-
851 PM EDT SAT JUL 29 2006

...STRONG THUNDERSTORMS WILL AFFECT TIOGA COUNTY...

AT 846 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES SOUTH OF BIG
FLATS TO 6 MILES SOUTHWEST OF ADDISON TO 13 MILES EAST OF
WELLSVILLE...MOVING SOUTHEAST AT 70 MPH. THE THUNDERSTORMS WILL BE
NEAR TIOGA JUNCTION...KNOXVILLE AROUND 900 PM...TIOGA AROUND 905
PM...ROSEVILLE...KEENEYVILLE AROUND 910 PM...MANSFIELD AROUND 915 PM
AND COVINGTON AROUND 920 PM.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 6...ROUTE 15.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS.

FORECASTER:RHG
Special weather statement, Jul 29, 9:38 PM EDT, 2 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
938 PM EDT SAT JUL 29 2006

PAZ037-300245-
TIOGA-
938 PM EDT SAT JUL 29 2006

...STRONG THUNDERSTORMS WILL AFFECT TIOGA COUNTY...

AT 934 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES NORTHWEST OF
TROY TO 5 MILES SOUTHEAST OF MANSFIELD TO 16 MILES NORTHWEST OF
WELLSBORO...MOVING SOUTHEAST AT 55 MPH. THE THUNDERSTORMS WILL BE
NEAR WELLSBORO AROUND 950 PM...BLOSSBURG AROUND 955 PM AND OGDENSBURG
AROUND 1010 PM.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 6...ROUTE 15.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THESE STORMS.

FORECASTER:RHG
Special weather statement, Jul 29, 11:48 PM EDT, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1148 PM EDT SAT JUL 29 2006

PAZ005-300445-
MCKEAN-
1148 PM EDT SAT JUL 29 2006

...A STRONG THUNDERSTORM WILL AFFECT MCKEAN COUNTY...

AT 1147 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 13 MILES EAST OF WARREN...MOVING SOUTHEAST AT 25
MPH. THE THUNDERSTORM WILL BE NEAR MARSHBURG AROUND 1205 AM...
WESTLINE AROUND 1215 AM...KANE AROUND 1220 AM...MOUNT JEWETT AND
KINZUA BRIDGE STATE PARK AROUND 1230 AM.

VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

WIND GUSTS TO 50 MPH ARE ALSO POSSIBLE WITH THIS STORM.

FORECASTER: DEVOIR
Local storm report, Jul 30, 12:16 AM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1216 AM EDT SUN JUL 30 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1205 AM     TSTM WND DMG     5 ESE RUSSELL           41.89N 79.05W
07/30/2006                   WARREN             PA   TRAINED SPOTTER

            TREES DOWN IN SCANDIA.

&&

GAD

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 11:21 PM EDTSevere Thunderstorm WarningCTPWarren54 min
Jul 30, 12:10 AM EDTSevere Thunderstorm WarningCTPWarren65 min
Jul 30, 3:50 AM EDTSevere Thunderstorm WarningCTPClearfield40 min
Jul 30, 10:53 AM EDTHeat AdvisoryCTPAdams, Bedford, Blair, Centre, Clinton, Cumberland and 11 more3 days

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.